Virginia, 2011

Damaging Winds in Virginia, July 19, 2011

July 19, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 7:30 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 7:30 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT TUE JUL 19 2011

.SYNOPSIS...
A WEAKENING COLD FRONT WILL SLOWLY DISSIPATE ACROSS THE AREA
TONIGHT AND WEDNESDAY. HIGH PRESSURE CENTERED OVER THE MIDWEST
WILL MOVE EAST AND BE ACROSS THE AREA FROM THURSDAY INTO THE
WEEKEND. THIS WILL BRING INCREASINGLY HOT AND HUMID CONDITIONS
FROM LATE THIS WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATEST WX ANALYSIS STILL SHOWING WEAK/SOMEWHAT DIFFUSE FRONTAL
BOUNDARY ACROSS SOUTHERN NEW ENGLAND...EXTENDING WEST INTO CENTRAL
SECTIONS OF PA/OH EARLY THIS EVENING. LEE TROUGHING NOW EXTENDS
FROM THE DELMARVA SOUTHWEST INTO THE NC COASTAL PLAIN. SHIELD OF
CIRRUS...A REMNANT OF MCS ACTIVITY OF EARLIER TODAY...HAS HELPED
KEEP A LID ON CONVECTION OVER OUR WESTERN ZONES THIS AFTN (AS
EVIDENCED BY CONVECTIVE INHIBITION VALUES ~ 75-100 J/KG WEST OF
I-95. HOWEVER...HV SEEN SOME THUNDERSTORMS DEVELOP CLOSER TO THE
COLD FRONT NR MASON DIXON LINE AND ALONG A SEA BREEZE FRONT/JUST
EAST OF LEE TROUGH OVER THE DELMARVA.

HRRR/RUC HAS DONE A DECENT JOB WITH THIS ACTIVITY OVER THE PAST
FEW HOURS...AND CONTINUES TO PROPAGATE THESE STORMS TO THE
SOUTHEAST OVER THE NEXT FEW HOURS. ACCORDINGLY...WL BE ADJUSTING POP
BACK TO SLIGHT CHC OVER WESTERN ZONES...WITH CHC/LKLY POP OVER
NORTHERN NECK AND EASTERN SHORE RESPECTIVELY. AFTER SUNSET THE
FORCING WILL WEAKEN AND THE STORMS SHOULD BEGIN TO WEAKEN RAPIDLY.
HV HAD A FEW TALL STORMS DROP SOME IMPRESSIVE HAIL OVER WORCESTER
MD THIS AFTN...BUT THINKING GOING FORWARD IS THAT PRIMARY HAZARD
FOR THE BALANCE OF THE EVENING WILL BE WITH HVY RAINFALL AND
POTENTIALLY AN ISOLATED WET MICROBURST. ANOTHER VERY MILD NIGHT ON
TAP...WITH AREAS OF FOG LIKELY ON THE EASTERN SHORE AND EASTERN VA
GIVEN LGT WINDS AND HVY RAINFALL OF THE PAST FEW HRS. LOWS
GENERALLY IN THE L-M70S.

WEDNESDAY...
MODELS SHOW SOME DRYING DEVELOPING TEMPORARILY ACROSS THE AREA.
THIS LEADS TO DEWPOINTS REMAINING AROUND 70. ALSO CAPES ARE HELD
DOWN SOME AS TEMPERATURES ALOFT WARM. WILL BE A HOT DAY ON
WEDNESDAY WITH HIGHS INTO THE MID 90S BUT WITH DEWPOINTS AROUND 70
GOT HEAT INDEXES JUST BELOW 105 SO WILL NOT BE PUTTING UP ANY
ADVISORIES AT THIS TIME. SHOULD ALSO BE DRY WITH ONLY AN ISOLATED
CHANCE OF A THUNDERSTORM MAINLY DEVELOPING ALONG THE LEE SIDE TROF
TO THE WEST OF THE AREA AND DRIFTING INTO THE WESTERN SECTIONS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS SHOW UPPER RIDGE BUILDING OVER THE AREA FOR WEDNESDAY NIGHT
THROUGH FRIDAY. 85H TEMPERATURES REACH AROUND 25C BOTH THURSDAY
AND FRIDAY. ALSO WILL SEE THE SURFACE WINDS SLOWLY TURN TO THE
SOUTH BRINGING IN LOW LEVEL MOISTURE. BY THURSDAY DEWPOINTS WILL
BE IN THE LOW 70S AND ON FRIDAY COULD HAVE SOME MID 70S DEWPOINTS.
LOOKING AT LOCAL THICKNESS STUDIES GIVE MAXES ON FRIDAY TO NEAR
105 IN THE WESTERN SECTIONS OF THE CWA. WILL NOT GO THAT HIGH BUT
EVEN MOS IS AROUND 100 FOR RIC AND FVX BOTH THU AND FRIDAY. ALSO
HAVE SOME 85H WINDS COMING IN FROM THE WEST TO HELP THE WARMING
PROCESS SO COULD SEE TEMPERATURES APPROACHING RECORDS ON FRIDAY.
BOTH DAYS CAN EXPECT HEAT INDEXES EXCEEDING 110 AND COULD GO AS
HIGH AS 115. THIS WILL CREATE A DANGEROUS HEAT EVENT FOR THURSDAY
INTO THE WEEKEND.WILL CONTINUE TO HIGHLIGHT THE HEAT IN THE HWO.
WITH ALL THE WARM AIR ALOFT DO NOT EXPECT ANY THUNDERSTORMS IN THE
AREA ON THURSDAY OR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STRNG UPR LVL RIDGE CONTS THE HEAT WAVE THROUGH SUNDAY. WEAK FRONTAL
BNDRY PROGGED MOVES SOUTH OVER THE WEEKEND...BUT LTST SUITE OF GUID
HAVING A HARD TIME PUSHING IT FRTHR SOUTH THAN NRN VA. WHAT IT DOES
IS A DVLP A SFC (LEE) TROF BOTH SAT / SUN. LOW CONFIDENCE FOR ANY
CONVECTION TO DVLP DUE TO STRENGTH OF RIDGE SO KEPT A DRY/HOT FCST.
HIGHS BOTH DAYS 95-100 WITH HX VALUES ARND 105. LOWS 75-80.

STRNGR FRNTL BNDRY APPRCHS RGN LATE MON AS HIGH PRS MOVES SOUTH FM
THE GT LAKES RGN. APPEARS ENOUGH PUSH TO GET THE BNDRY TO A PSN NEAR
THE VA-NC BRDR MON NITE. WILL HAVE SLGHT CHC POPS WITH THIS FTR MON.
HIGHS L-M90S. LOWS IN THE 70S. QUESTION AS TO HOW FAR BNDRY GETS BY
12Z TUE. FOR NOW...WILL INDICATE THE BNDRY STALLING ALONG THE COAST
AND LINGERING ACROSS SERN CNTYS. THIS RESULTS IN A WND SHFT INTO THE
NORTH WITH SLGHT CHC POPS. HIGHS TUE 85-90.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND TSTMS MAY MAKE IT AS FAR SOUTH AS KRIC TONIGHT...BUT
CONFIDENCE IS LOW AND WILL AMEND IF NECESSARY. HZ WILL DEVELOP
ACROSS THE FA...BUT ANY VIS BELOW 5 OR 6SM IS NOT ANTICIPATED. KSBY
MAY SEE A PERIOD OF IFR FOG EARLY WED DUE THE ABUNDANCE OF LOW LEVEL
MOISTURE AND LIGHT WINDS OVERNIGHT. PARTLY CLOUDY CONDITIONS WILL
PREVAIL FOR MOST OF THE DAY WED...WITH A SLIGHT CHANCE FOR AFTN
SHOWER AND TSTM DEVELOPMENT.

FOG COULD BE AN ISSUE THU MORNING WITH AN INCREASE IN MOISTURE OVER
THE FA. UPPER LEVEL HIGH EDGES CLOSER ON THU...BRINGING MORE HOT
AND HUMID WX.

&&

.MARINE...
NO FLAGS EXPECTED AS A SRLY WIND AROUND BERMUDA HIGH PRS AOB 15 KTS
CONTS THROUGH THURSDAY. FLOW BECOMES SW FRIDAY INTO WEEKEND BUT
REMAINS AOB 15 KTS. SEAS GENERALLY 2 FT NEARSHORE TO 4 FT OUT NR 20
NM. NEXT SGNFCNT FRONT NOT EXPECTED UNTIL MON NITE/TUES TIME
FRAME.

&&

.CLIMATE...
RECORD DAILY MAXIMUM TEMPERATURES...AND DAILY HIGH MINIMUM
TEMPERATURES FOR THURSDAY (7/21) THROUGH SUNDAY (7/24)

DAILY MAXIMUM TEMPERATURES:

    THU 7/21...FRI 7/22...SAT 7/23...SUN 7/24
RIC 104/1930...103/1952...103/1952...105/2010
ORF 101/1926...100/1952...103/1952...105/2010
SBY 106/1930...104/1930...100/1952....96/1995
ECG 102/1987...104/1952...104/1952....97/1995

DAILY HIGH MINIMUM  TEMPERATURES:

    THU 7/21...FRI 7/22...SAT 7/23...SUN 7/24
RIC  77/1930....77/1991....78/1991....79/2010
ORF  80/1983....82/1998....80/1991....81/1991
SBY  77/1980....78/1985....80/1978....81/2010
ECG  79/1983....79/1952....79/1991....79/2010

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT FROM 8 AM WEDNESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR MDZ021>024.
NC...NONE.
VA...AIR QUALITY ALERT FROM 8 AM WEDNESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR VAZ063-070-071-080>083.
MARINE...NONE.

&&

SYNOPSIS...MAM/JAB
NEAR TERM...MAM/JAB
SHORT TERM...JAB
LONG TERM...MPR
AVIATION...DAP
MARINE...MPR
CLIMATE...
Hazardous weather outlook, Jul 19, 7:15 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 PM EDT TUE JUL 19 2011

MDZ021>024-210015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
815 PM EDT TUE JUL 19 2011

...AIR QUALITY ALERT IN EFFECT FROM 8 AM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE LATE EVENING
HOURS. WHILE THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY
HEAVY RAIN...A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ADDITIONALLY...AFTERNOON HIGH TEMPERATURES INTO THE LOW TO MID 90S
ARE EXPECTED ON WEDNESDAY...WITH HIGHS INTO THE MID TO UPPER 90S
EXPECTED THURSDAY THROUGH SATURDAY. THE BUILDING HEAT...IN TANDEM
WITH GRADUALLY INCREASING HUMIDITY...WILL MAKE FOR HEAT INDICES
AROUND 100 DEGREES WEDNESDAY AFTERNOON...WITH DANGEROUS HEAT
INDEX VALUES BETWEEN 105 AND 110 DEGREES EXPECTED AWAY FROM THE
IMMEDIATE COAST DURING THE AFTERNOON HOURS ON FRIDAY AND
SATURDAY. LITTLE RELIEF IS EXPECTED OVERNIGHT...WITH LATE HEAT
INDICES REMAINING IN THE 80S THURSDAY THROUGH THE WEEKEND. THE
COMBINATION OF HEAT AND HUMIDITY WILL CREATE A DANGEROUS SITUATION
IN WHICH HEAT ILLNESSES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ074>078-084>086-099-210015-
MARYLAND BEACHES-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
815 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE LATE EVENING HOURS.
THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAIN.
HOWEVER...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON HIGH TEMPERATURES INTO THE LOW TO MID 90S ARE EXPECTED ON
WEDNESDAY...WITH HIGHS INTO THE MID TO UPPER 90S EXPECTED THURSDAY
THROUGH SATURDAY. THE BUILDING HEAT...IN TANDEM WITH GRADUALLY
INCREASING HUMIDITY...WILL MAKE FOR HEAT INDICES AROUND 100 DEGREES
WEDNESDAY AFTERNOON...WITH DANGEROUS HEAT INDEX VALUES BETWEEN 105
AND 110 DEGREES EXPECTED AWAY FROM THE IMMEDIATE COAST DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY. LITTLE RELIEF IS EXPECTED
OVERNIGHT...WITH LATE NIGHT HEAT INDICES REMAINING IN THE 80S
THURSDAY NIGHT THROUGH THE WEEKEND. THE COMBINATION OF HEAT AND
HUMIDITY WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ048-049-060>062-064>069-072-073-079-087-088-092-210015-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-BRUNSWICK-GREENSVILLE-SUSSEX-SOUTHAMPTON-
815 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON HIGH TEMPERATURES INTO THE MID 90S ARE EXPECTED ON
WEDNESDAY...WITH HIGHS INTO THE UPPER 90S TO NEAR 100 DEGREES
EXPECTED THURSDAY THROUGH SATURDAY. THE BUILDING HEAT...IN TANDEM
WITH GRADUALLY INCREASING HUMIDITY LEVELS...WILL ALLOW FOR HEAT
INDICES AROUND 100 DEGREES WEDNESDAY AFTERNOON. DANGEROUS HEAT
INDEX VALUES BETWEEN 105 AND 110 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY. LITTLE RELIEF IS EXPECTED
OVERNIGHT...WITH LATE NIGHT HEAT INDICES REMAINING IN THE 80S
THURSDAY NIGHT THROUGH THE WEEKEND. THE COMBINATION OF HEAT AND
HUMIDITY WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-070-071-080>083-210015-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-
815 PM EDT TUE JUL 19 2011

...AIR QUALITY ALERT IN EFFECT FROM 8 AM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ADDITIONALLY...AFTERNOON HIGH TEMPERATURES INTO THE MID 90S ARE
EXPECTED ON WEDNESDAY...WITH HIGHS INTO THE UPPER 90S TO NEAR 100
DEGREES EXPECTED THURSDAY THROUGH SATURDAY. THE BUILDING HEAT...IN
TANDEM WITH GRADUALLY INCREASING HUMIDITY...WILL ALLOW FOR HEAT
INDICES AROUND 100 DEGREES WEDNESDAY AFTERNOON. DANGEROUS HEAT
INDEX VALUES BETWEEN 105 AND 110 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY. LITTLE RELIEF IS EXPECTED
OVERNIGHT...WITH LATE NIGHT HEAT INDICES REMAINING IN THE 80S
THURSDAY NIGHT THROUGH THE WEEKEND. THE COMBINATION OF HEAT AND
HUMIDITY WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ089>091-093>098-100-210015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-SURRY-JAMES CITY-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
815 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING AND
OVERNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONALLY...AFTERNOON HIGH TEMPERATURES INTO THE MID 90S ARE
EXPECTED ON WEDNESDAY...WITH HIGHS INTO THE UPPER 90S TO NEAR 100
DEGREES EXPECTED THURSDAY THROUGH SATURDAY. THE BUILDING HEAT...IN
TANDEM WITH GRADUALLY INCREASING HUMIDITY...WILL ALLOW FOR HEAT
INDICES AROUND 100 DEGREES WEDNESDAY AFTERNOON. DANGEROUS HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES ARE EXPECTED AWAY FROM THE
IMMEDIATE COAST DURING THE AFTERNOON HOURS ON FRIDAY AND SATURDAY.
LITTLE RELIEF IS EXPECTED OVERNIGHT...WITH LATE NIGHT HEAT INDICES
REMAINING IN THE 80S THURSDAY NIGHT THROUGH THE WEEKEND. THE
COMBINATION OF HEAT AND HUMIDITY WILL CREATE A DANGEROUS SITUATION
IN WHICH HEAT ILLNESSES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-210015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
815 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/JAB

In the hours before

Local storm report, Jul 19, 4:14 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             BERLIN                  38.33N  75.22W
07/19/2011  M1.00 INCH       WORCESTER          MD   PUBLIC

0448 PM     TSTM WND DMG     BERLIN                  38.33N  75.22W
07/19/2011                   WORCESTER          MD   PUBLIC

            TREE DOWNED ONTO A RESIDENCE

0455 PM     HAIL             NEWARK                  38.25N  75.29W
07/19/2011  E1.75 INCH       WORCESTER          MD   PUBLIC

&&

EVENT NUMBER AKQ1100115 AKQ1100116 AKQ1100117

DAP
Local storm report, Jul 19, 4:30 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     MARINE TSTM WIND 7 ESE NEWARK            38.21N 75.18W
07/19/2011  E48 MPH          ANZ650             MD   BUOY

            GUST TO 42 KT AT ASSATEAGUE MD...WEATHERFLOW STATION X338

&&

MMONTE
Special weather statement, Jul 19, 4:40 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT TUE JUL 19 2011

MDZ024-025-VAZ099-192245-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
540 PM EDT TUE JUL 19 2011

...STRONG THUNDERSTORM MOVING ACROSS EASTERN WORCESTER COUNTY
TOWARDS ASSATEAGUE ISLAND...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ASSATEAGUE ISLAND...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ASSATEAGUE ISLAND...AND...
CHINCOTEAGUE AT 550 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3785 7537 3788 7541 3789 7539 3788 7542
      3795 7542 3796 7536 3801 7534 3802 7536
      3798 7542 3809 7549 3812 7529 3806 7528
      3810 7524 3811 7520 3807 7520

MMONTE
Special weather statement, Jul 19, 6:10 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT TUE JUL 19 2011

MDZ021-200015-
DORCHESTER MD-
710 PM EDT TUE JUL 19 2011

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CAMBRIDGE...MOVING SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WOOLFORD...AND...
CAMBRIDGE AT 720 PM EDT...CHURCH CREEK AT 725 PM EDT...BUCKTOWN AT
740 PM EDT...ANDREWS AT 750 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3855 7573 3826 7618 3830 7621 3830 7615
      3831 7622 3850 7634 3853 7625 3853 7628
      3858 7632 3864 7624 3862 7622 3864 7616
      3860 7615 3858 7603 3868 7595

MMONTE
Special weather statement, Jul 19, 7:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
834 PM EDT TUE JUL 19 2011

VAZ075>078-200110-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
834 PM EDT TUE JUL 19 2011

...STRONG THUNDERSTORMS MOVING TOWARDS NORTHERN NECK...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL COMPLEX OF STRONG THUNDERSTORMS...ORIENTED FROM 16 MILES
NORTHEAST OF LEWISETTA TO 13 MILES NORTH OF KINSALE...OR FROM 10
MILES SOUTHEAST OF LEXINGTON PARK TO 5 MILES SOUTHWEST OF LEXINGTON
PARK...MOVING SOUTH AT 25 MPH.

EXPECT INTENSE LIGHTNING...HEAVY RAINFALL AND WIND GUSTS TO 50 MPH
WITH THESE STRONG THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...AND MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

LAT...LON 3815 7661 3811 7659 3808 7653 3803 7650
      3802 7646 3797 7641 3794 7631 3789 7622
      3782 7625 3781 7630 3778 7627 3777 7630
      3775 7630 3782 7666 3803 7666

05
Special weather statement, Jul 19, 8:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT TUE JUL 19 2011

VAZ075>078-200200-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
905 PM EDT TUE JUL 19 2011

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN NECK...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ORIENTED FROM 11 MILES NORTHWEST OF
COLES POINT TO 7 MILES NORTH OF EDWARDSVILLE...OR FROM 8 MILES EAST
OF COLONIAL BEACH TO 7 MILES EAST OF LEWISETTA...MOVING SOUTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WESTMORELAND AND SMITH
POINT AROUND 915 PM EDT...
  TEMPLEMAN AROUND 920 PM EDT...
  BURGESS AROUND 925 PM EDT...
  THREEWAY AROUND 930 PM EDT...
  HAYNESVILLE AROUND 935 PM EDT...

WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL IS EXPECTED WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3816 7660 3811 7659 3808 7653 3803 7650
      3802 7646 3797 7641 3794 7631 3789 7622
      3782 7625 3781 7630 3778 7627 3777 7630
      3768 7630 3781 7661 3817 7686

05

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 19, 8:40 PM EST
Where
Richmond County, Newland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.050, -76.870

Numerous trees were downed along Newland Road in Newland.

Thunderstorm Wind, Essex

When
July 19, 9:05 PM EST
Where
Essex County, 1.76 mi NW of Tappahannock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.950, -76.890

Trees were downed on Highway 17 Bypass just north of Tappahannock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337108, 337105.